Tennessee, 2013Flash Flooding and Damaging Winds in Tennessee, August 7 to 9, 2013
August 7 to 9, 2013 · NWS OHX · 14 events in 9 counties and zones
A localized but major flash flood struck the northern Nashville metro area in the early morning hours of August 8. Thunderstorms formed along a weak stationary front situated just north of the I-40 corridor early in the day, then continued to redevelop and move across the same areas through the morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61 million
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A localized but major flash flood struck the northern Nashville metro area in the early morning hours of August 8. Thunderstorms formed along a weak stationary front situated just north of the I-40 corridor early in the day, then continued to redevelop and move across the same areas through the morning hours. Rainfall totals ranging from 2 to 8 inches resulted along a narrow swath including northern Nashville, Whites Creek, Bordeaux, Inglewood, and Goodlettsville. *INSERT MORE INFO HERE*.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 7, 2:49 AM CST, 3 hours 11 minutes earlier.
Area forecast discussion, Aug 7, 2:49 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
349 AM CDT WED AUG 7 2013
.DISCUSSION...
COMPLEX AND UNSEASONLIKE PATTERN CONTINUES TO LINGER OVER THE MID-
SOUTH. FRONTAL BOUNDARY TO THE SOUTH CURRENTLY LIFTING NORTH AND
WEAKENING...AND LOOKS TO BE ACROSS SOUTHERN KY 12-18Z TODAY
BEFORE WASHING OUT. SECONDARY FRONTAL BOUNDARY DROPPING OUT OF THE
GREAT LAKES EXPECTED TO SAG DOWN TOWARD THE MS RIVER VALLEY LATE
TODAY WITH PUSH OF NORTHWEST ML/UL FLOW...EVENTUALLY MERGING WITH
OK/TX SFC LOW. MOISTURE/INSTABILITY REMAINS PLENTY SUFFICIENT WITH
DECAYING BOUNDARY PASSING THIS MORNING AND SECOND APPROACHING
FRONT LATE TODAY FOR SCT-NUM SHOWERS/STORMS TREND TO CONTINUE.
FRONT SETS UP NEAR NORTHERN KY BORDER TONIGHT THEN BECOMES QUASI-
STATIONARY INTO THE WEEKEND AS SFC WAVE RIDES SLOWLY ALONG IT AND
PASSES JUST NORTH OF THE MID-STATE LATE SATURDAY. EVEN THOUGH SOME
DRYING OCCURS ALOFT FRIDAY...MOISTURE AT OR BELOW H85 REMAINS HEALTHY.
BY THE END OF THE WEEKEND HOWEVER...SFC WAVE MOVES TO THE ATLANTIC
SEABOARD AND HIGH PRES MOVING INTO THE OH VALLEY HELPS PUSH FRONT
DOWN TO THE TN/AL BORDER WHERE IT MEANDERS INTO MID-WEEK BEFORE
MOVING FURTHER SOUTH AS ML/UL TROUGHS DEEPEN SOME.
OVERALL PATTERN WILL KEEP INGREDIENTS IN THE IMMEDIATE VICINITY
FOR PCPN CHANCES NEXT 7 DAYS. EXPECT CHANCE FOR PCPN TO REMAIN
FAIRLY HIGH THROUGH SUNDAY WHILE ON SOUTH SIDE OF BOUNDARY...BUT
CHANCES SHOULD DROP SIGNIFICANTLY EARLY NEXT WEEK AS FRONT
TRANSITIONS FURTHER SOUTH INTO AL.
BEST CHANCE FOR SEVERE STORMS REMAINS IN CLOSE PROXIMITY TO SFC
LOW/BOUNDARY TODAY/THURSDAY...WHICH IS NORTH/WEST OF THE CWA.
WHEN FRONT PASSES ON SUNDAY...MOISTURE AT THAT POINT GOOD BIT
MORE SHALLOW. THUS NEXT FEW DAYS...SEVERE THREAT SEEMINGLY MINIMAL.
ISOLATED FLOODING HOWEVER VERY POSSIBLE THROUGH FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 87 74 88 73 / 60 50 60 30
CLARKSVILLE 84 72 88 71 / 60 50 60 40
CROSSVILLE 80 69 83 69 / 70 50 60 30
COLUMBIA 86 73 87 73 / 60 50 60 30
LAWRENCEBURG 86 72 87 72 / 60 50 60 20
WAVERLY 84 73 86 72 / 60 50 60 30
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 7, 4:38 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
538 AM CDT WED AUG 7 2013
TNZ005>011-022>034-056>066-075-077>080-093>095-081030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
538 AM CDT WED AUG 7 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT.
STORMS COULD BECOME STRONG AT TIMES LOCALLY...PRODUCING GUSTY
WIND AND FREQUENT LIGHTNING. STRONGER STORMS MAY ALSO PRODUCE
MINOR STREET FLOODING AS WELL AS RISES ON CREEKS AND SMALL STREAMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
07
Event by event
6 heavy rain, 6 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Wilson
- When
- August 7, 6:00 AM CST to August 9, 6:00 AM CST
- Where
- Wilson County, 0.44 mi ESE of Greenlawn
- Reported by
- Official NWS Observations
- Coordinates
- 36.247, -86.563
A two-day rainfall total of 5.81 inches was measured at the NWS Nashville office.
Heavy Rain, Davidson
- When
- August 7, 7:00 AM CST to August 9, 7:00 AM CST
- Where
- Davidson County, 1.82 mi NNW of Maplewood
- Reported by
- CoCoRaHS
- Coordinates
- 36.255, -86.731
A two-day rainfall total of 7.90 inches was measured at CoCoRaHS station Madison 1.2 WSW.
Heavy Rain, Wilson
- When
- August 7, 7:00 AM CST to August 9, 7:00 AM CST
- Where
- Wilson County, 1.21 mi NNW of Horn Spgs
- Reported by
- CoCoRaHS
- Coordinates
- 36.245, -86.381
A two-day rainfall total of 6.07 inches was measured at CoCoRaHS station Lebanon 4.1 NW.
Heavy Rain, Wilson
- When
- August 7, 7:00 AM CST to August 9, 7:00 AM CST
- Where
- Wilson County, 3.49 mi NNE of Greenlawn
- Reported by
- CoCoRaHS
- Coordinates
- 36.299, -86.554
A two-day rainfall total of 6.49 inches was measured at CoCoRaHS station Green Hill 4.5 NNE.
Heavy Rain, Smith
- When
- August 7, 7:00 AM CST to August 9, 7:00 AM CST
- Where
- Smith County, 2.36 mi W of South Carthage
- Reported by
- CoCoRaHS
- Coordinates
- 36.244, -85.992
A two-day rainfall total of 4.90 inches was measured at CoCoRaHS station Carthage 2.8 WSW.
Heavy Rain, Dickson
- When
- August 7, 7:00 AM CST to August 9, 7:00 AM CST
- Where
- Dickson County, 1.34 mi NNW of Woods Vly
- Reported by
- CoCoRaHS
- Coordinates
- 36.319, -87.407
A two-day rainfall total of 6.07 inches was measured at CoCoRaHS station Slayden 3.8 ENE.
Flash Flood, Davidson
- When
- August 8, 4:05 AM CST to 1:00 PM CST
- Where
- Davidson County, 1.47 mi SSW of Scottsboro to 1.42 mi ENE of Stone River
- Cause
- Heavy Rain
- Property damage
- $50 million
- Reported by
- Emergency Manager
- Coordinates
- 36.199, -86.927
More than 100 homes and businesses were damaged and a couple homes destroyed by significant flash flooding across metro Nashville. There were dozens of water rescues across the city, including along Interstate 24 and Briley Parkway where several motorists had to be rescued. All told, Nashville OEM responded to over 200 calls for help from residents.
Flash Flood, Wilson
- When
- August 8, 6:00 AM CST to 2:00 PM CST
- Where
- Wilson County, 3.05 mi WSW of Mt Juliet to 1.34 mi SSE of Mt Juliet
- Cause
- Heavy Rain
- Property damage
- $10 million
- Reported by
- Law Enforcement
- Coordinates
- 36.189, -86.573
Major flash flooding impacted much of northern Wilson County during the morning and early afternoon hours on August 8 after 5 to 7 inches of rain fell across the area. The worst flooding was across Mount Juliet, where dozens of roads were covered by several feet of water and closed, and some homes and businesses were flooded. Road that were closed included Needmore Road, Division Street, Woodridge Place, Curd Road, Old Lebanon Dirt Road, Mount Juliet Road, Cairo Bend Road, York Road, Cooks Road, and Northern Road. Businesses flooded included the Valley Center strip mall on Mount Juliet Road at Division Street. Homes were flooded along *INSERT INFO HERE*.
Flash Flood, Sumner
- When
- August 8, 7:00 AM CST to 2:00 PM CST
- Where
- Sumner County, 0.76 mi SSW of Old Hickory to 2.14 mi WNW of Rockland
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 36.260, -86.635
Flash flooding affected much of the southwest portion of Sumner County after 5 to 7 inches of rain fell during the morning hours on August 8. Six homes were flooded in the Walton Trace Road area of Hendersonville. Numerous roadways were also flooded and closed.
Flash Flood, Robertson
- When
- August 8, 7:00 AM CST to 1:00 PM CST
- Where
- Robertson County, 0.23 mi ENE of Courtland to 0.69 mi SSE of Chestnut Grove
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.471, -86.846
Flash flooding was reported on Highway 41 between Springfield and Greenbrier with several inches of water over the road. Numerous side roads across southeast Robertson County were also covered by water.
Flash Flood, Putnam
- When
- August 8, 10:00 AM CST to 2:00 PM CST
- Where
- Putnam County, 1.45 mi WSW of Sadler to 0.87 mi WSW of Silver Pt
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.221, -85.754
Flash flooding was reported throughout Putnam County after 4 to 6 inches of rain fell during the day. Roads that were reportedly flooded and closed included the intersection of Clemmon Road at Swafford Road, Fisk Road, Free Hill Road, and Highway 135 north of Cookeville.
Flash Flood, Jackson
- When
- August 8, 10:00 AM CST to 2:00 PM CST
- Where
- Jackson County, 2.11 mi W of Dycus to 0.83 mi SSE of Old Antioch
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.400, -85.818
High water covered several roads across Jackson County.
Thunderstorm Wind, Cheatham
- When
- August 8, 10:20 AM CST
- Where
- Cheatham County, 1.95 mi W of Bearwallow
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.305, -87.015
A tree was blown down along Bearwallow Road.
Thunderstorm Wind, Cheatham
- When
- August 8, 10:26 AM CST
- Where
- Cheatham County, 1.22 mi N of Mt Zion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.347, -86.966
Trees were blown down on Red Binkley Road and Cedarville Road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 7 to 12, 201312 injured · $7.0 million · 1 event
- Flash Flooding and Flood in Arkansas, August 7 to 8, 2013$5.7 million · 1.75 in hail · 20 events
- Tornado and Hail in Ohio, August 7, 2013$72,000 · EF1 · 10 events
- Damaging Winds in Michigan, August 7, 2013$200,000 · 61 kt wind · 3 events
- Flash Flooding in Georgia, August 7, 2013$130,000 · 10 events
- Flash Flooding in North Carolina, August 7, 2013$70,000 · 2 events
- Tornado and Damaging Winds in Texas, August 7, 2013$60,000 · EF0 · 4 events
- Flash Flooding in Kentucky, August 7 to 8, 2013$49,000 · 7 events
- Flash Flooding and Flood in Oklahoma, August 7 to 8, 2013$35,000 · 1.75 in hail · 12 events
- Damaging Winds in Michigan, August 7, 2013$43,000 · 61 kt wind · 6 events
- Hail in South Dakota, August 7, 2013$50,000 · 1.75 in hail · 1 event
- Tornado and Flash Flood in Pennsylvania, August 7 to 8, 2013$23,000 · EF0 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474484, 474485, 474486, 474487, 474488, 474489, 473045, 473683, 474273, 474479, 474481, 474483, 474480, 474482.